Modular invariants for genus 3 hyperelliptic curves

  • Sorina IonicaEmail author
  • Pınar Kılıçer
  • Kristin Lauter
  • Elisa Lorenzo García
  • Adelina Mânzăţeanu
  • Maike Massierer
  • Christelle Vincent


In this article we prove an analogue of a theorem of Lachaud, Ritzenthaler, and Zykin, which allows us to connect invariants of binary octics to Siegel modular forms of genus 3. We use this connection to show that certain modular functions, when restricted to the hyperelliptic locus, assume values whose denominators are products of powers of primes of bad reduction for the associated hyperelliptic curves. We illustrate our theorem with explicit computations. This work is motivated by the study of the values of these modular functions at CM points of the Siegel upper half-space, which, if their denominators are known, can be used to effectively compute models of (hyperelliptic, in our case) curves with CM.


Hyperelliptic curve Invariant of curve Bad reduction Siegel modular form Complex multiplication Theta constant 

Mathematics Subject Classification

14H42 11F46 11G15 



The authors would like to thank the Lorentz Center in Leiden for hosting the Women in Numbers Europe 2 workshop and providing a productive and enjoyable environment for our initial work on this project. We are grateful to the organizers of WIN-E2, Irene Bouw, Rachel Newton and Ekin Ozman, for making this conference and this collaboration possible. We thank Irene Bouw and Christophe Ritzenhaler for helpful discussions. Ionica acknowledges support from the Thomas Jefferson Fund of the Embassy of France in the United States and the FACE Foundation. Most of Kılıçer’s work was carried out during her stay in Universiteit Leiden and Carl von Ossietzky Universität Oldenburg. Massierer was supported by the Australian Research Council (DP150101689). Vincent is supported by the National Science Foundation under Grant No. DMS-1802323 and by the Thomas Jefferson Fund of the Embassy of France in the United States and the FACE Foundation.


  1. 1.
    Balakrishnan, J.S., Ionica, S., Lauter, K., Vincent, C.: Constructing genus-3 hyperelliptic Jacobians with CM. LMS J. Comput. Math. 19(suppl. A), 283–300 (2016)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Balakrishnan, J.S., Bianchi, F., Cantoral Farfán, V., Çiperiani, M., Etropolski, A.: Chabauty–Coleman experiments for genus 3 hyperelliptic curves. Preprint (2018)Google Scholar
  3. 3.
    Basson, R.: Arithmétique des espaces de modules des courbes hyperelliptiques de genre $3$ en caractéristique positive. Ph.D. thesis, Université de Rennes 1, Rennes (2015)Google Scholar
  4. 4.
    Bouw, I.I., Wewers, S.: Computing $L$-functions and semistable reduction of superelliptic curves. Glasg. Math. J. 59(1), 77–108 (2017)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Fay, J.D.: Theta functions on Riemann surfaces. Lecture Notes in Mathematics, vol. 352. Springer, Berlin (1973)zbMATHGoogle Scholar
  6. 6.
    Galbraith, S.D.: Equations For modular curves. Ph.D. thesis, University of Oxford, Oxford (1996)Google Scholar
  7. 7.
    Goren, E.Z., Lauter, K.E.: Class invariants for quartic CM fields. Ann. Inst. Fourier (Grenoble) 57(2), 457–480 (2007)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Ichikawa, T.: On Teichmüller modular forms. Math. Ann. 299(1), 731–740 (1994)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Ichikawa, T.: Teichmüller modular forms of degree 3. Am. J. MAth. 117, 1057–1061 (1995)CrossRefGoogle Scholar
  10. 10.
    Ichikawa, T.: Theta constants and Teichmüller modular forms. J. Number Theory 61(2), 409–419 (1996)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Ichikawa, T.: Generalized Tate curve and integral Teichmüller modular forms. Am. J. Math. 122(6), 1139–1174 (2000)CrossRefGoogle Scholar
  12. 12.
    Igusa, J.: Modular forms and projective invariants. Am. J. Math. 89, 817–855 (1967)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Kılıçer, P., Labrande, H., Lercier, R., Ritzenthaler, C., Sijsling, J., Streng, M.: Plane quartics over $\mathbb{Q}$ with complex multiplication. Preprint (2017)Google Scholar
  14. 14.
    Kılıçer, P., Streng, M.: Rational CM points and class polynomials for genus three. In: preparation (2016)Google Scholar
  15. 15.
    Kılıçer, P., Lauter, K.E.., Lorenzo García, E., Newton, R., Ozman, E., Streng, M.: A bound on the primes of bad reduction for CM curves of genus 3. (2016)
  16. 16.
    Labrande, H.: Code for fast theta function evaluation. (2017). Accessed 11 Jan 2017
  17. 17.
    Lachaud, G., Ritzenthaler, C., Zykin, A.: Jacobians among abelian threefolds: a formula of Klein and a question of Serre. Math. Res. Lett. 17(2), 323–333 (2010)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Lercier, R., Ritzenthaler, C.: Hyperelliptic curves and their invariants: geometric, arithmetic and algorithmic aspects. J. Algebra 372, 595–636 (2012)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Lercier, R., Liu, Q., Lorenzo García, E., Ritzenthaler, C.: Reduction type of non-hyperelliptic genus 3 curves. Preprint (2018)Google Scholar
  20. 20.
    Lockhart, P.: On the discriminant of a hyperelliptic curve. Trans. Am. Math. Soc. 342(2), 729–752 (1994)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Manni, R.S.: Slope of cusp forms and theta series. J Number Theory 83, 282–296 (2000)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Molin, P., Neurohr, C.: Hcperiods (2018)Google Scholar
  23. 23.
    Mumford, D.: Tata lectures on theta. I. Modern Birkhäuser Classics. Birkhäuser Boston, Inc., Boston, MA, (2007). With the collaboration of C. Musili, M. Nori, E. Previato and M. Stillman, Reprint of the 1983 editionGoogle Scholar
  24. 24.
    Mumford, D.: Tata lectures on theta. II. Modern Birkhäuser Classics. Birkhäuser Boston, Inc., Boston, MA, (2007). Jacobian theta functions and differential equations, With the collaboration of C. Musili, M. Nori, E. Previato, M. Stillman, and H. Umemura, Reprint of the 1984 originalGoogle Scholar
  25. 25.
    Ogg, A.P.: Hyperelliptic modular curves. Bull. Soc. Math. France 102, 449–462 (1974)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Poor, C.: The hyperelliptic locus. Duke Math. J. 76(3), 809–884 (1994)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Shimura, G.: Abelian varieties with complex multiplication and modular functions. Princeton Mathematical Series, vol. 46. Princeton University Press, Princeton (1998)CrossRefGoogle Scholar
  28. 28.
    Shioda, T.: On the graded ring of invariants of binary octavics. Amer. J. Math. 89, 1022–1046 (1967)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Tautz, W., Top, J., Verberkmoes, A.: Explicit hyperelliptic curves with real multiplication and permutation polynomials. Canad. J. Math. 43(5), 1055–1064 (1991)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Tsuyumine, S.: On Siegel modular forms of degree 3. Am. J. Math. 108, 755–862 (1986)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Tsuyumine, S.: On the Siegel modular function field of degree three. Compositio Math. 63(1), 83–98 (1987)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Weng, A.: A class of hyperelliptic CM-curves of genus three. J. Ramanujan Math. Soc. 16(4), 339–372 (2001)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Sorina Ionica
    • 1
    Email author
  • Pınar Kılıçer
    • 2
  • Kristin Lauter
    • 3
  • Elisa Lorenzo García
    • 4
  • Adelina Mânzăţeanu
    • 5
  • Maike Massierer
    • 6
  • Christelle Vincent
    • 7
  1. 1.Laboratoire MISUniversité de Picardie Jules VerneAmiensFrance
  2. 2.Johann Bernoulli Instituut voor Wiskunde en InformaticaRijksuniversiteit GroningenGroningenThe Netherlands
  3. 3.Microsoft ResearchRedmondUSA
  4. 4.Laboratoire IRMARUniversité de Rennes 1Rennes CedexFrance
  5. 5.Institute of Science and Technology Austria, School of MathematicsUniversity of BristolBristolUK
  6. 6.School of Mathematics and StatisticsUniversity of New South WalesSydneyAustralia
  7. 7.Department of Mathematics and StatisticsUniversity of VermontBurlingtonUSA

Personalised recommendations